Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • Anonymous
    Post count: 93172

    Thanks for the information and enlightenment. I’m going to take the RAI in
    January and am feeling alittle scared. I was diagnosed a month ago but
    have been feeling “off” (swelling eyes, pounding heart, aching legs)
    since the birth of my daughter 17 months ago. I thought it was just stress.
    I finally went for a physical last month and he said that my thyroid levels
    were at 22 (whatever that means) so… I had more blood work, a radio active
    scan, and an ultrasound, they called the next week and said it was definately
    graves and that I would have to do the RAI by the end of January – (My mom
    has it too but didn’t get it until her late 40’s – I’m 34) Anyway,
    I’m just blathering now. Thanks for posting, your story made me breathe
    a sigh of relief – Good Luck!

    Anonymous
    Post count: 93172

    I just read Bobbi’s “life after RAI” and it sounded alot like my experience. I had RAI exactly one year ago (after denying that I needed it for 6 months). I too was upset about being really “hyper” around the holidays because of going off the Tapozol. It took only 6 weeks for the RAI to totally wipe out my thyroid. Somehow, I got through the holidays last year, hyper and all. Now it’s a year later, and I’m feeling somewhat normal. I know I did the right thing by taking the radio iodine treatment, but I can’t help but feel odd knowing that I am totally dependent on a little pill for the rest of my life. Does anyone else feel nervous about this?

    Anonymous
    Post count: 93172

    For what it’s worth, RAI was my choice of treatment and one I’ve not regretted. The low % chance of remission and side effcts of anti-thyroid drugs made that choice unacceptable to me. RAI was painless, with virtually no side effects – but it did not cure me immediately as I expected. It took many months of medication adjustment to get me “fine-tuned” and I was not prepared for that. My doctor did not adequately explain to me that this would be a long process and an ongoing lifetime process. Do not expect to feel better immediately, but believe me, down the road you WILL!! There was nothing like this BB 15 years ago and I, as most of you, knew no one with this disease – so I just struggled along. I cried and felt sorry for myself plenty of times, but I’ve learned to live with Graves’ and life has been very good. Depression and anxiety seem to be a part of this disease. There is help for that as well and it does wonders, don’t deny yourself. Graves’ is not a pleasant disease to have, but try to keep things in perspective. It is treatable and not terminal nor permanently disabling. Life will not be the same as pre-Graves’ but can be just as good.
    Patty

    Anonymous
    Post count: 93172

    I too felt odd at having to take “my little pink pill” for the rest of my life.
    It may sound strange but I even resented the “little pink pill.” I think that now
    I have come to terms with the medication. It does get better. thank…Carolyn

    Anonymous
    Post count: 93172

    I just thought I would post some of my observations about what has been happening to me since I had RAI two weeks ago. For those of you still debating which treatment to choose, it might help, a bit. Then again…..

    First off, I did not time this very well. I really had wanted to wait till after the holidays were over. The thought of being either hyper or hypo when everybody else is festive was/is not appealing. But I was having problems with the PTU. It had brought my blood levels to “normal” range, but I developed a cough, and blotchy rash. I was nervous anyway about side effects from the medication, so my endo and I decided to go for RAI, as soon as possible.

    I had to stay off PTU for a week prior to the treatment, during which time I got more hyper. I am able to take beta blockers, and that helped a lot to keep the symptoms under control. The first thing that I noticed, aside from the hyperness, though, was that my thinking cleared up. Emotionally I was less yo-yo, and I could keep a thought in my head for longer than thirty seconds. Psychologically, this was a BIG bonus. Obviously, FOR ME, the PTU had put cotton wool in my brain.

    The RAI was no big deal (if you can discount the psychological impact of taking a small pill that comes encased in lead!). That’s all there was to it. I did want to throw it back up, immediately — but I KNOW that that was psychological. I have/had qualms about doing away with the thyroid. For one week after RAI, I got increasingly hyper — but I’d been warned of this, and my endo had given me instructions about increasing the beta blocker, as needed, to a certain level. I only needed the higher level for about two days, a full week after the RAI. Then, I noticed that I was beginning to get sleepy all the time, so cut back on it. I am now on the lowest dose since being diagnosed with Graves, so obviously, the hormone levels are dropping off. Other than that, I had to stay away from small babies for a few days: not completely, just not nuzzling them up to my neck. Inasmuch as I had had to watch my encounters with small kids anyway, while on PTU (you are not supposed to be around folks that have just received flu shots, polio vaccinations, etc.) this was no major problem for me. I also experienced a slightly more tender thyroid for one or two days.

    That’s it. I’m feeling VERY good. I know that I’m going hypo now, and that there will be a new balancing act coming up, but even temporary “feeling good” is a distinct blessing. I intend to enjoy it, for however long it lasts.

Viewing 5 posts - 1 through 5 (of 5 total)
  • You must be logged in to reply to this topic.